Jump to content
Mental Support Community

Klonopin / Valium Equivalency


FredHes
 Share

Recommended Posts

I had a very good psychiatrist who took a position at a teaching hospital a couple of years ago and turned my case over to another practioner. At the time, I thought I would be seeing another doctor but it turned out that my new person is a nurse practioner. She is very nice and accomodating but, I'm afraid, not as knowledgable as one would hope. I've been on mirtazapine (30 mg.) and diazepam (15 mg.) for several years. Recently I feel that the diazepam is not working very well for my anxiety (I very rarely take the full 15....normally 10 mg. at night). At my appointment last Wednesday I mentioned switching to clonazepam to which she agreed. She said benzos affect different people in different ways and we could try it and see if I got more benefits. She took out her little book and said ok she'd write me a prescription for 4 1 mg. clonazepams (4 per day as needed or 120 per month....sounded like a lot!). She said this was equal to the 15 mg. diazepam. However, when I got home I looked at a couple of equivalency charts online and if I'm reading them correctly .5 mg. clonazepam is roughly equal to 10 mgs, diazepam. Is this correct? For the last two nights I've been taking 2 mgs. of the clonazepam with my mirtazapine and getting much better sleep. I did notice that my urinary retention seemed a bit worse for the last two nights on the clonazepam. I also took .5 (half of one clonazepam) yesterday and today and noticed a nice decline in my anxiety level. I was recently diagnosed with prostate cancer and my anxiety level is quite high at this point, although the prognosis looks good (fairly early detection gives me about an 83% chance of complete cure), I'm still pretty stressed. I'm thinking I may just need to take 1 mg. at bedtime or half it as I do the mirtazapine (I take 1/2 mirtazapine at bedtime then the other half when I get up to go to the bathroom usually around 11 or 12)....I've also been doing the same with the diazepam (5 at bedtime, 5 later). Can one of the experts here please give me the correct equivalency numbers for these two drugs (clonazepam and diazepam)? Thank you for your assistance....Fred

Link to comment
Share on other sites

Hi Fred, nice to hear from you again. :)

However, when I got home I looked at a couple of equivalency charts online and if I'm reading them correctly .5 mg. clonazepam is roughly equal to 10 mgs, diazepam. Is this correct?

My definitive source is Prof Heather Ashton, www.benzo.org.uk. She is a well-known expert in how to withdraw from benzos. She weans from the current benzo onto diazepam and then reduces the diazepam very slowly (diazepam has a longer half-life). She agrees with you that 0.5 clonazepam = 10mg diazepam.(See the table here where you can see equivalences.)

There are very compelling reasons to come off long-term benzo use. Read her chapters on the effects of long-term benzos. Just FYI.

Link to comment
Share on other sites

Hi guys. I was going to write this on my own thread but I saw you were talking about meds so I am posting here.

I went back to my pdoc about two weeks ago as I was having problems sleeping and my mood was low. I take 20mg Flozak in the morning and 25mg Amitriptyline in the evening. He prescribed Seroquel (1/2 of a 100mg pill) for me to help with the insomnia and Lexotanil to take only as needed and then only one fourth of a tablet. Everything was great, I was sleeping well, I felt able to concentrate better, do my work, etc. I stopped taking the Lexotanil four days ago though i'm still taking the 50mg Seroquel, and now i'm not sleeping again, my brain just won't stop, and I'm finding it hard to concentrate on doing what I need to do daily.

I called my pdoc today and told him about what was happening and he said to try taking one whole pill of the Seroquel and see if that helped me to sleep, or 2 Amitriptyline tablets instead of 1 and see if it helped improve my mood.

My question is: is there any kind of medicine similar to Lexotanil that is not habit forming that someone could suggest to me so I can ask my pdoc about it?

(Wishful thinking??)

Link to comment
Share on other sites

Hi Fred, nice to hear from you again. :)

My definitive source is Prof Heather Ashton, www.benzo.org.uk. She is a well-known expert in how to withdraw from benzos. She weans from the current benzo onto diazepam and then reduces the diazepam very slowly (diazepam has a longer half-life). She agrees with you that 0.5 clonazepam = 10mg diazepam.(See the table here where you can see equivalences.)

There are very compelling reasons to come off long-term benzo use. Read her chapters on the effects of long-term benzos. Just FYI.

My Pdoc (nurse practioner) gave me a 6 month prescription for 120 1 mg. clonazapam. She did leave a note with her staff that makes it possible for me to just call the office and they will change me back over to the diazepam, which might not be a bad idea. I was only doing 10 mg. per day (at bedtime). My history with benzos has been a struggle. I was first prescribed Xanax by my GP back in 2002. I was just having some mild anxiety due to starting a new relationship. I'm a recovering alcoholic (17 years sober) and knew benzos were not a good idea for me. I told the doc I had been on trazodone before and it controlled my anxiety but they pushed for the Xanax and I said Okay. I did fine on it for a few years. In fact I went completely off for about a year, then back on....seldom more than 1 mg. per day and usually only .5. Then one day in 2005 I suddenly started to get rebound anxiety attacks. I was referred to a psychiatrist who put me on 40 mg. diazepam a day and 30 mg. Prozac. The Prozac drove me up the wall and he finally changed me over ot mirtazapine which worked well. I was told to gradually cut the diazepam, which I did according to the schedule on benzo.org.uk. I was down to 5 mg. per day when I developed some ear problems, had ear surgery and my otologist raised my diazepam to 15 mg which he said would help my tinnitus (didn't help at all). I then gradually reduced back to 10 mg. per day which I've been on ever since. I know this is a long time to stay on a benzo. Then a couple of weeks ago I was diagnosed with prostate cancer and my anxiety level spiked. The cancer appears to be in fairly early stage and I have an 83% chance of cure but I felt I needed something stronger than diazepam...thus the switch to clonazepam, which is helping my anxiety quite a bit. Problem is, I don't want to get back to that point where I was with the Xanax and the rebound anxiety attacks. For the last couple of days I've been take .5 during the day and 2 mg. at night in divided doses. Mabye I'll just cut back to 1 mg. at bedtime or go back on the diazepam. So that's the history. I really want to get off the benzos. My pdoc suggested trying Buspar. She even wrote me a separate script for that. What's the consensus on Buspar?...doesn't seem to have any nazty side effects....at least it's not a benzo....help, please...Fred

Link to comment
Share on other sites

Just reminder I am no med expert. I've just been on the med-go-around a long time and have read up about them.

I can understand how you're in a bind with the benzos because of your life events. That's a rough one. :)

I don't know Buspar so can't comment on it, but I think it is definitely worth a try. Or perhaps the trazodone that you said helped before? Paxil is often prescribed for OCD, which is largely anxiety-driven, that might be worth asking about. I take venlafaxine, as an AD but also for it's anxiolytic effect.

Heather Ashton mentions rebound anxiety as a withdrawal symptom from benzos. (I'm so glad you know of her. :) I found her site after I cold-turkeyed off two benzos I was taking simultaneously and had a nightmare of a week, hallucinating and all. BAD idea. Tapering is the way to go.) Finding an alternative for anxiety might help with that.

Best of luck with getting the cancer licked, too.

Link to comment
Share on other sites

M:

It sounds like you could have rebound insomnia from stopping the Lexotanil.

Seroquel would knock me out each night - the 100mg might do that for you. The sedation is a useful side-effect for insomnia. Seroquel also relieved my depression. Magic pill for me, but I couldn't handle the akathisia it gave me.

Amitryptyline also has a side-effect of sleepiness. Both sound like good options. Mirtazepine (Remeron) would knock me out each night, too. I can't think of any others off the bat but you could google for meds with a side-effect of sedation.

Maybe others have other suggestions?

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...